New Mexico, 2006Debris Flow in New Mexico, August 20, 2006
August 20, 2006 · NWS ABQ · 1 event in 1 county or zone
1 debris flow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 1:50 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 20, 1:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 AM MDT SUN AUG 20 2006
.DISCUSSION...
...AND THE RAINS CONTINUE. THIS IS THE SECOND WETTEST JUNE 1-AUGUST
18 PERIOD ON RECORD SINCE 1931 AT THE ABQ SUNPORT WITH 6.99 INCHES OF
RAIN. THE WETTEST JUNE 1-AUGUST 18 PERIOD WAS 7.44 INCHES IN 1933.
08Z SFC ANALYSIS SHOWS A 1012MB LOW PRES OVER EXTREME SE NM WITH A
TROUGH EXTENDING NORTH ALONG TX/NM BORDER. A 1021MB HIGH PRES OVER
NW IOWA EXTENDS SW THROUGH NB...KS...INTO THE TX/OK PANHANDLES...AND
WEST INTO NORTHERN NM. NH WATER VAPOR LOOP ONCE AGAIN SHOWS MOISTURE
PLUME OVER NM WEDGED BTWN TROUGH ALONG N CAL COAST AND UPPER HIGH
OVER TX. AN ELONGATED UPPER WAVE OVER SE NM HAS AIDED CONVECTION
FIRING ALL NIGHT IN THAT AREA. LATEST 400-200MB ACARS WIND PLOT
CONTINUES TO SHOW 40-60KT JET OVER AZ ALONG WESTERN EDGE OF
MOISTURE PLUME AS WELL AS THE WAVE OVER SE NM.
A CHALLENGING FORECAST IS IN STORE AS UPPER LEVEL PATTERN BEGINS TO
CHANGE ACROSS THE SOUTHWEST UNITED STATES. 00Z GFS/NAM MODELS DIFFER
WITH EVOLN OF ELONGATED UPPER LEVEL WAVE OVER SE NM THIS MORNING.
00Z NAM SHOWS WAVE A LITTLE TOO FAR WEST INTO S CENTRAL NM HOWEVER
OVERALL PATTERN LOOKS GOOD. 300MB WINDS COMPARE FAVORABLY WITH
400-200MB ACARS DATA. 00Z GFS SHOWS ONE WAVE OVER N CENTRAL NM EARLY
THIS MORNING SHEARING NE INTO SE CO BY SUN AFT BUT NO SIGN OF
SHORTWAVE OVER SE NM. NOT AS IMPRESSED WITH UPPER LEVEL WIND PATTERN
IN 00Z GFS WHICH IS A CHANGE FROM PAST SEVERAL DAYS. NONETHELESS...
BOTH MODELS SQUEEZE OUT BULK OF PRCPN OVER CENTRAL AND E NM THRU 12Z
MON. WILL RAISE POPS IN THE EAST WITH EXPECTATION THAT BEST ENERGY
WILL REMAIN FROM CENTRAL MOUNTAINS EAST AND CONTINUE FFA FOR ENTIRE
CWA EXCEPT SAN JUAN COUNTY.
MODELS SOLNS DIVERGE CONSIDERABLY WITH RESPECT TO 500MB PATTERN EARLY
IN THE WEEK. 00Z GFS RETROGRADES MID LEVEL HIGH AN ELONGATES OVER
THE US/MEX BORDER WITH BULK OF MOISTURE PLUME ALIGNING WEST TO EAST
ACROSS THE NORTHERN HALF OF THE STATE. 00Z NAM SPLITS THE MID LEVEL
HIGH ALLOWING MOISTURE PLUME TO SHEAR APART AND WEAKEN THROUGH EARLY
NEXT WEEK. EITHER WAY IT LOOKS LIKE CHANGES TO THE VERY WET PATTERN
ARE IN STORE FOR NEXT WEEK WITH MOISTURE RECYCLING PROCESSES TAKING
OVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 87 59 88 61 / 20 10 20 20
GALLUP.......................... 82 54 83 55 / 30 20 20 30
GRANTS.......................... 77 52 79 55 / 40 20 20 30
GLENWOOD........................ 87 59 84 59 / 40 20 50 30
CHAMA........................... 72 45 76 47 / 40 40 20 30
LOS ALAMOS...................... 72 50 76 52 / 50 40 40 30
RED RIVER....................... 64 42 68 44 / 50 30 30 30
TAOS............................ 74 49 79 50 / 50 30 30 30
SANTA FE........................ 74 52 78 54 / 50 40 40 30
SANTA FE AIRPORT................ 75 55 79 56 / 50 40 40 30
ESPANOLA........................ 80 53 83 57 / 40 30 30 30
ALBUQUERQUE HEIGHTS............. 79 62 82 63 / 50 30 40 30
ALBUQUERQUE VALLEY.............. 80 61 84 61 / 40 30 40 30
ALBUQUERQUE FOOTHILLS........... 80 58 83 59 / 50 30 30 30
ALBUQUERQUE WEST MESA........... 81 60 84 61 / 50 30 40 30
SOCORRO......................... 80 61 84 60 / 40 30 40 30
SANDIA PARK/CEDAR CREST......... 71 47 76 53 / 50 40 40 30
MORIARTY/ESTANCIA............... 75 54 79 54 / 50 40 50 40
CARRIZOZO....................... 79 57 80 57 / 30 30 50 30
RUIDOSO......................... 71 52 73 52 / 40 40 50 30
RATON........................... 74 53 80 52 / 50 30 30 20
LAS VEGAS....................... 72 52 75 53 / 50 50 40 40
ROY............................. 74 57 78 61 / 50 40 40 30
CLAYTON......................... 77 59 81 61 / 60 50 40 30
SANTA ROSA...................... 79 60 84 60 / 40 30 30 30
TUCUMCARI....................... 82 63 86 64 / 50 40 40 30
FORT SUMNER..................... 83 64 85 63 / 50 40 30 30
CLOVIS.......................... 83 64 85 65 / 50 50 40 30
PORTALES........................ 84 63 87 64 / 50 40 40 30
ROSWELL......................... 87 66 88 67 / 30 30 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ002-NMZ003-NMZ004-
NMZ005-NMZ006-NMZ007-NMZ008-NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-
NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.
&&
GUYER
Hazardous weather outlook, Aug 19, 4:49 AM MST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT SAT AUG 19 2006
NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
549 AM MDT SAT AUG 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE FLASH FLOOD WATCH FOR SOUTHERN AND EASTERN AREAS HAS BEEN
EXPANDED WESTWARD AND EXTENDED IN TIME THROUGH LATE TONIGHT TO
INCLUDE THE MIDDLE AND UPPER RIO GRANDE VALLEY AS WELL AS THE
WESTERN AND NORTHWEST MOUNTAINS. REFER TO THE WATCH FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS MOISTURE OVER EASTERN NEW MEXICO PUSHES WEST THROUGH THROUGH
EARLY NEXT WEEK THE FLASH FLOOD THREAT MAY INCREASE OVER THE
NORTHWESTERN PORTION OF THE STATE.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
GUYER
In the hours before
Special weather statement, Aug 19, 9:05 PM MST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1005 PM MDT SAT AUG 19 2006
NMZ016-017-201600-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1005 PM MDT SAT AUG 19 2006
...SMALL WATER RELEASES PERSIST FROM MESCALERO DAM THIS EVENING...
MESCALERO DAM OFFICIALS REPORT MODERATE TO HEAVY RAINS WITHIN THE
SACRAMENTO MOUNTAINS THIS AFTERNOON AND EVENING HAD NO SIGNIFICANT
IMPACT ON WATER LEVELS ON MESCALERO LAKE. SOME VALUE AND SPILLWAY
RELEASES OF 30 TO 35 CUBIC FEET PER SECOND CONTINUE THIS EVENING...
HOWEVER SIGNIFICANT RAINFALL IS NOT EXPECTED OVERNIGHT. THEREFORE...
FLOODING IS NOT EXPECTED DOWNSTREAM ALONG THE UPPER CARRIZO CREEK.
HOWEVER...PERSONS THROUGHOUT THE REGION SHOULD REMAIN ON ALERT AS
FLOODING CONCERNS WILL PERSIST INTO SUNDAY. IF HEAVY RAINS DEVELOP
SUNDAY AFTERNOON OR EVENING OVER THE SACRAMENTO MOUNTAINS...RUNOFF
WILL INCREASE INTO MESCALERO LAKE AND INCREASE FLOWS INTO CARRIZO
CREEK.
CONTINUE TO LISTEN TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS.
DPORTER
Debris Flow, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- August 20, 3:00 AM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- BROADCAST MEDIA
After several weeks of daily rains, a rocky hill side collapsed onto Hyde Park Road leading to the Santa Fe Ski Basin.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529960.